Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Suffering from dementia and taking florinef for neurocardiogenic syncope. Am I suffering from CML?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1204 Questions
Hi - this is a question about my mom. She has been suffering from increasing fatigue and some dementia for about the last year. Before the last time she fell, she had so little energy she was spending most of the time sleeping. She also has had no appetite and has been slowly losing weight. She is 85 and for about the last 4-5 years has had severely elevated white counts when admitted to the hospital for injury. They initially were going up into the 25+ range, this last time she broke her hip and after surgery the numbers were 45+. At the same time, her hemoglobin crashes and she has to get transfused - sometimes more than once. This last time she was at 7.2 when she was due to be transferred to skilled nursing, and the transfusion only got her to 8.4 (I don't remember if it was 1 or 2 units of packed RBC). Her WC was at 28K at this point. The gerontologist at the nursing home looked at the labs and said that her numbers were suggestive of CML. A hematologist had been involved last time she was in the hospital, and suggested some form of myeloproliferative disorder, but she was not interested in pursuing this. Anyway - 3 days after the last transfusion her hemoglobin was back down to 7.2, but she doesn't want to continue transfusions. At this point, her WC was back up to 32K. A day or 2 later, we thought she was going to die - she was very pale and weak and crushingly fatigued. She was started on florinef for neurocardiogenic syncope a day later - and now all of a sudden you wouldn't know she had a problem except for the dementia. She is more alert than she's been in a couple months. So a couple of questions: a) does this sound like it might be CML that has moved into another stage? b) would the florinef act to make her feel better even tho her hemoglobin was really low? or does it sound like maybe her marrow started working?
Posted Sun, 15 Dec 2013 in Blood Disorders
Answered by Dr. Indranil Ghosh 24 hours later
Brief Answer: Looks like some myeloproliferative disorder (MPD) Detailed Answer: Hi Thanks for your query. My answers to your queries-- a) does this sound like it might be CML that has moved into another stage? A. This can be CML but white counts in CML are usually much higher, >50000 in most instances. Also hemoglobin is also not so low in chronic phase CML, usually it is between 9-11. Now, either this is something other than CML, or may be it has entered accelerated or blast phase (both late phases in the course of untreated CML). b) would the florinef act to make her feel better even tho her hemoglobin was really low? or does it sound like maybe her marrow started working? A. Yes, florinef may help her to feel better even if hemoglobin is low, by improving the intravascular volume and circulation. The marrow is unlikely to start working just like that. My suggestion is to get the peripheral blood smear checked by hematopathologist first. Most of the time diagnosis of MPD and the type can be ascertained on smear exam itself. If looking like CML, mutation studies to confirm it can also be done on blood. If it is CML, then it is worth treating her with imatinib. In case of non-CML MPD, it will probably be just transfusions, considering her age and coexistent problems. Hope I have answered your query. I will be available to answer further followup queries, if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor